Lisinopril, a drug prescribed to treat high blood pressure, should not be taken in combination with potassium supplements unless specifically recommended by a doctor. Potassium is often taken as a dietary supplement, which may reduce blood pressure in some individuals, although scientific studies on this subject are inconclusive. Combining lisinopril and potassium, however, may cause life-threatening complications such as idney failure or hyperkalemia, which is having too much potassium in the bloodstream. Before taking lisinopril, patients should inform their doctor of all medications they take, including over-the-counter medicines and dietary supplements.
Lisinopril is an angiotensin converting enzyme inhibitor, meaning that it lowers the body's production of angiotension, which is an enzyme that is produced in the kidneys and signals the body to increase blood pressure. Angiotension also helps rid the kidneys of excess potassium, so taking lisinopril increases potassium levels in the blood. Combining lisinopril and potassium compounds this effect, often leading to hyperkalemia.
Mild hyperkalemia may have no symptoms or no lasting negative effects. Moderate cases of hyperkalemia caused by combining lisinopril and potassium may lead to nausea, hypotension or dizziness. In rare cases, however, potassium levels may become so high that they overwhelm the kidneys and cause renal failure, or cause cardiac arrest &mdahs; complete cessation of the heartbeat. Patients with congestive heart failure or pre-existing kidney problems are most at risk for severe complications from hyperkalemia.
Patients should not only avoid combining lisinopril and potassium supplements, but should also monitor the potassium content of their diet while taking lisinopril. For most adults, the daily recommended allowance of dietary potassium is 4.7 grams, which is around the amount in a healthy fruit- and vegetable-rich diet and is generally not dangerous for patients taking lisinopril. Many pre-packaged low-sodium foods and salt substitutes, however, contain high levels of potassium. Since patients with high blood pressure are often instructed to reduce their sodium intake, they should be especially aware of the potassium content of these foods, which might otherwise seem healthy. A pharmacist or doctor can provide information about the specific amount of potassium that individual patients can safely consume while taking lisinopril.